Discrete & Computational Geometry

, Volume 53, Issue 1, pp 107–143 | Cite as

Crossing Numbers and Combinatorial Characterization of Monotone Drawings of \(K_n\)

Article

Abstract

In 1958, Hill conjectured that the minimum number of crossings in a drawing of \(K_n\) is exactly \(Z(n) = \frac{1}{4} \big \lfloor \frac{n}{2}\big \rfloor \big \lfloor \frac{n-1}{2}\big \rfloor \big \lfloor \frac{n-2}{2}\big \rfloor \big \lfloor \frac{n-3}{2}\big \rfloor \). Generalizing the result by Ábrego et al. for 2-page book drawings, we prove this conjecture for plane drawings in which edges are represented by \(x\)-monotone curves. In fact, our proof shows that the conjecture remains true for \(x\)-monotone drawings of \(K_n\) in which adjacent edges may cross an even number of times, and instead of the crossing number we count the pairs of edges which cross an odd number of times. We further discuss a generalization of this result to shellable drawings, a notion introduced by Ábrego et al. We also give a combinatorial characterization of several classes of \(x\)-monotone drawings of complete graphs using a small set of forbidden configurations. For a similar local characterization of shellable drawings, we generalize Carathéodory’s theorem to simple drawings of complete graphs.

Keywords

Crossing number Odd crossing number Monotone odd crossing number Complete graph Monotone drawing Shellable drawing 

Mathematics Subject Classification

05C10 

References

  1. 1.
    Ábrego, B.M., Aichholzer, O., Fernández-Merchant, S., Ramos, P., Salazar, G.: The 2-page crossing number of \(K_n\). Discrete Comput. Geom. 49(4), 747–777 (2013)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Ábrego, B.M., Aichholzer, O., Fernández-Merchant, S., Ramos, P., Salazar, G.: More on the crossing number of \(K_n\): monotone drawings. In: Proceedings of the VII Latin-American Algorithms, Graphs and Optimization Symposium (LAGOS), Playa del Carmen, Mexico, 2013, Electronic Notes in Discrete Mathematics, vol. 44, pp. 411–414 (2013)Google Scholar
  3. 3.
    Ábrego, B.M., Aichholzer, O., Fernández-Merchant, S., Ramos, P., Salazar, G.: Shellable drawings and the cylindrical crossing number of \(K_n\). http://arxiv.org/abs/1309.3665v2 (2013)
  4. 4.
    Ábrego, B.M., Balogh, J., Fernández-Merchant, S., Leaños, J., Salazar, G.: An extended lower bound on the number of (\({\le }k\))-edges to generalized configurations of points and the pseudolinear crossing number of \(K_n\). J. Combin. Theory Ser. A 115(7), 1257–1264 (2008)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Ábrego, B.M., Cetina, M., Fernández-Merchant, S., Leaños, J., Salazar, G.: On \({\le }k\)-edges, crossings, and halving lines of geometric drawings of \(K_n\). Discrete Comput. Geom. 48, 192–215 (2012)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Ábrego, B.M., Fernández-Merchant, S.: A lower bound for the rectilinear crossing number. Graphs Combin. 21, 293–300 (2005)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Ábrego, B.M., Fernández-Merchant, S., Leaños, J., Salazar, G.: A central approach to bound the number of crossings in a generalized configuration. In: The IV Latin-American Algorithms. Graphs, and Optimization Symposium. Electronic Notes in Discrete Mathematics, vol. 30, pp. 273–278. Elsevier Sci. B. V, Amsterdam (2008)Google Scholar
  8. 8.
    Aichholzer, O., García, J., Orden, D., Ramos, P.: New lower bounds for the number of (\({\le }k\))-edges and the rectilinear crossing number of \(K_n\). Discrete Comput. Geom. 38(1), 1–14 (2007)CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Aichholzer, O., Krasser, H.: Abstract order type extension and new results on the rectilinear crossing number. Comput. Geom. 36(1), 2–15 (2007)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Balko, M., Kynčl, J., Fulek, R.: Crossing numbers and combinatorial characterization of monotone drawings of complete graphs. http://arxiv.org/abs/1312.3679v3 (2014)
  11. 11.
    Balogh, J., Salazar, G.: \(k\)-sets, convex quadrilaterals, and the rectilinear crossing number of \(K_n\). Discrete Comput. Geom. 35(4), 671–690 (2006)CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Blažek, J., Koman, M.: A minimal problem concerning complete plane graphs. In: Theory of Graphs and its Applications, Proceedings of the Symposium held in Smolenice in June 1963, pp. 113–117. Publ. House Czechoslovak Acad. Sci., Prague (1964)Google Scholar
  13. 13.
    Bokowski, J., Sturmfels, B.: An infinite family of minor-minimal nonrealizable 3-chirotopes. Math. Z. 200(4), 583–589 (1989)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Canny, J.: Some algebraic and geometric computations in PSPACE. In: STOC ’88: Proceedings of the Twentieth Annual ACM Symposium on Theory of Computing, pp. 460–469. ACM, New York (1988)Google Scholar
  15. 15.
    de Klerk, E., Pasechnik, D., Schrijver, A.: Reduction of symmetric semidefinite programs using the regular \(\ast \)-representation. Math. Program. 109(2–3, Ser. B), 613–624 (2007)CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Felsner, S.: Geometric graphs and arrangements. In: Some Chapters from Combinatorial Geometry. Advanced Lectures in Mathematics. Friedr. Vieweg & Sohn, Wiesbaden (2004). ISBN:3-528-06972-4Google Scholar
  17. 17.
    Felsner, S., Weil, H.: Sweeps, arrangements and signotopes. Discrete Appl. Math. 109(1–2), 67–94 (2001)CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Fulek, R., Pelsmajer, M.J., Schaefer, M., Štefankovič, D.: Adjacent crossings do matter. J. Graph Algorithms Appl. 16(3), 759–782 (2012)CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Fulek, R., Pelsmajer, M.J., Schaefer, M., Štefankovič, D.: Hanani–Tutte, monotone drawings, and level-planarity. In: Pach, J. (ed.) Thirty Essays on Geometric Graph Theory, pp. 263–287. Springer, New York (2013). ISBN:978-1-4614-0109-4Google Scholar
  20. 20.
    Goodman, J.E.: Proof of a conjecture of Burr, Grünbaum, and Sloane. Discrete Math. 32, 27–35 (1980)CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Goodman, J.E., Pollack, R.: Multidimensional sorting. SIAM J. Comput. 12(3), 484–507 (1983)CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Goodman, J.E., Pollack, R.: Semispaces of configurations, cell complexes of arrangements. J. Combin. Theory Ser. A 37, 257–293 (1984)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Guy, R.K.: A combinatorial problem. Nabla (Bull. Malayan Math. Soc) 7, 68–72 (1960)Google Scholar
  24. 24.
    Guy, R.K.: Crossing numbers of graphs. In: Graph Theory and Applications. Lecture Notes in Mathematic, vol. 303, pp. 111–124. Springer, Berlin (1972)Google Scholar
  25. 25.
    Harary, F., Hill, A.: On the number of crossings in a complete graph. Proc. Edinburgh Math. Soc. (2) 13, 333–338 (1963)CrossRefMathSciNetGoogle Scholar
  26. 26.
    Harborth, H.: Special numbers of crossings for complete graphs. Discrete Math. 244, 95–102 (2002)CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Knuth, D.E.: Axioms and Hulls. Lecture Notes in Computer Science, vol. 606. Springer, Berlin (1992)MATHGoogle Scholar
  28. 28.
    Kynčl, J.: Simple realizability of complete abstract topological graphs in P. Discrete Comput. Geom. 45(3), 383–399 (2011)CrossRefMATHMathSciNetGoogle Scholar
  29. 29.
    Lovász, L., Vesztergombi, K., Wagner, U., Welzl, E.: Convex quadrilaterals and \(k\)-sets. In: Towards a Theory of Geometric Graphs. Contemporary Mathematics, vol. 7034, pp. 139–148. American Mathematical Society, Providence, RI (2004)Google Scholar
  30. 30.
    Mnëv, N.E.: The universality theorems on the classification problem of configuration varieties and convex polytopes varieties. In: Topology and Geometry–Rohlin Seminar. Lecture Notes in Mathematics, vol. 1346, pp. 527–543. Springer, Berlin (1988)Google Scholar
  31. 31.
    Pach, J., Tóth, G.: Monotone crossing number. In: Graph drawing. Lecture Notes in Computer Science, vol. 7034, pp. 278–289. Springer, Berlin (2012)Google Scholar
  32. 32.
    Pan, S., Richter, B.R.: The crossing number of \(K_{11}\) is 100. J. Graph Theory 56, 128–134 (2007)CrossRefMATHMathSciNetGoogle Scholar
  33. 33.
    Pelsmajer, M.J., Schaefer, M., Štefankovič, D.: Odd crossing number and crossing number are not the same. Discrete Comput. Geom. 39(1–3), 442–454 (2008)CrossRefMATHMathSciNetGoogle Scholar
  34. 34.
    Pelsmajer, M.J., Schaefer, M., Štefankovič, D.: Removing even crossings on surfaces. Eur. J. Combin. 30(7), 1704–1717 (2009)CrossRefMATHGoogle Scholar
  35. 35.
    Ramos, P.: Recent developments on the crossing number of the complete graph. Invited Talk at the XV Spanish Meeting on Computational Geometry, Seville (2013)Google Scholar
  36. 36.
    Richter, R.B., Thomassen, C.: Relations between crossing numbers of complete and complete bipartite graphs. Amer. Math. Monthly 104(2), 131–137 (1997)CrossRefMATHMathSciNetGoogle Scholar
  37. 37.
    Schaefer, M.: Complexity of some geometric and topological problems. In: Graph Drawing 2009. Lecture Notes in Computer Science, vol. 5849, pp. 334–344. Springer, Berlin (2010)Google Scholar
  38. 38.
    Schaefer, M.: The graph crossing number and its variants: a survey. Electron. J. Combin. Dyn. Surv. 21 (2014)Google Scholar
  39. 39.
    Schaefer, M.: Hanani-Tutte and related results. To appear in Bolyai Memorial VolumeGoogle Scholar
  40. 40.
    Streinu, I.: Clusters of stars. In: Proceedings of 13th Annual ACM Symposium on Computational Geometry, pp. 439–441. ACM, New York (1997)Google Scholar
  41. 41.
    Szekeres, G., Peters, L.: Computer solution to the 17-point Erdős-Szekeres problem. ANZIAM J. 48, 151–164 (2006)CrossRefMATHMathSciNetGoogle Scholar
  42. 42.
    Tóth, G.: Note on the pair-crossing number and the odd-crossing number. Discrete Comput. Geom. 39(4), 791–799 (2008)CrossRefMATHMathSciNetGoogle Scholar
  43. 43.
    Valtr, P.: On the pair-crossing number. In: Combinatorial and Computational Geometry. Mathematical Sciences Research Institute Publications, vol. 52, pp. 569–575. Cambridge University Press, Cambridge (2005)Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Department of Applied Mathematics, Faculty of Mathematics and PhysicsCharles UniversityPrague 1Czech Republic
  2. 2.Department of Applied Mathematics and Institute for Theoretical Computer Science, Faculty of Mathematics and PhysicsCharles UniversityPrague 1Czech Republic
  3. 3.IEORColumbia UniversityNew YorkUSA
  4. 4.Alfréd Rényi Institute of MathematicsBudapestHungary

Personalised recommendations